Valsalva retinopathy following esophagogastroduodenoscopy under propofol sedation: a case report

World J Gastroenterol. 2014 Mar 21;20(11):3056-8. doi: 10.3748/wjg.v20.i11.3056.

Abstract

We report a case of Valsalva retinopathy associated with esophagogastroduodenoscopy (EGD) under propofol sedation. A 43-year-old woman who had no previous history of systemic or ocular disease presented with a complaint of decreased vision in her left eye, which developed one day after EGD under propofol sedation. According to the referring physician, the patient had experienced multiple sustained Valsalva maneuvers during EGD. The fundus examination of the left eye showed a large preretinal hemorrhage surrounded by multiple small retinal hemorrhages in the posterior pole. One month later, fundus examination revealed a floating organized vitreous hemorrhage. The pars plana vitrectomy was performed to treat persistent vitreous hemorrhage. One month after vitrectomy, fundus examination showed normal retina and the patient's vision recovered to 20/20. Valsalva maneuver can occur during EGD under sedation, and Valsalva retinopathy should be considered as a possible cause. Valsalva retinopathy should be included in the differential diagnosis when a patient complains of blurred vision following EGD.

Keywords: Esophagogastroduodenoscopy; Propofol; Sedation; Valsalva retinopathy.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Endoscopy, Digestive System / adverse effects*
  • Female
  • Humans
  • Hypnotics and Sedatives / adverse effects*
  • Propofol / adverse effects*
  • Retinal Diseases / etiology*
  • Valsalva Maneuver*

Substances

  • Hypnotics and Sedatives
  • Propofol